Hail, Valley
- When
- June 9, 6:15 AM CST
- Where
- Valley County, Arcadia
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -99.130
Starting shortly after sunrise on this Thursday morning, and lasting for the next three to four hours, several strong thunderstorms streamed across far northern portions of South Central Nebraska, affecting Valley and Greeley Counties. These storms resulted in only a few reports of dime to penny size hail, including one report from Ord.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Starting shortly after sunrise on this Thursday morning, and lasting for the next three to four hours, several strong thunderstorms streamed across far northern portions of South Central Nebraska, affecting Valley and Greeley Counties. These storms resulted in only a few reports of dime to penny size hail, including one report from Ord. By mid-morning, all storms had migrated north or northeast of the area.
These storms were elevated in nature, located well to the north of a surface cold front stretched from southwest Kansas to northern Missouri, and within a zone of low to mid-level warm air advection. Large-scale forcing was driven by a mid-level shortwave trough approaching from Colorado. Despite surface temperatures only hovering in the low-50s, the combination of elevated CAPE values around 1000 J/kg and around 50 knots of deep-layer vertical wind shear was enough to generate these hail-producing storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 5:08 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 608 AM CDT THU JUN 9 2011 .AVIATION...12Z KGRI TAF. A STRATUS DECK HAS TAKEN HOLD ACROSS THE AREA AND SHOULD REMAIN THROUGH THE TAF VALID PERIOD. THE BIG CHALLENGE WILL BE IN DETERMINING HOW LOW CEILINGS MAY FALL. CURRENT MODEL PROJECTIONS GENERALLY SHOW MVFR CEILINGS THROUGH MUCH OF THE DAY WITH A SLIGHT POSSIBILITY OF IFR CEILINGS AT TIMES. HOWEVER...CEILINGS HAVE NOT LOWERED AS QUICKLY AS INDICATED BY THE VARIOUS MODELS. THIS HAS CAST SOME DOUBT INTO THE CEILING FORECAST AND HAVE RAISED CEILINGS SOME FROM THE PREVIOUS FORECAST. THE CHANCE OF IFR CEILINGS WILL GREATLY INCREASE AFTER 00Z THROUGH THE MID TO LATE EVENING HOURS. THERE WILL ALSO BE A CHANCE OF A BRIEF SHOWER OR WEAK THUNDERSTORM EARLY THIS MORNING. && .PREV DISCUSSION... /ISSUED 445 AM CDT THU JUN 9 2011/ DISCUSSION...CHALLENGES FOR THE NEXT 48-72 HOURS REMAIN MUCH THE SAME...PRECIPITATION CHANCES/THUNDERSTORMS AND POTENTIALLY TRICKY HIGH TEMPERATURES...ESPECIALLY TODAY. WANT TO EMPHASIZE OFF THE TOP THAT THE OVERALL COVERAGE OF RAIN/THUNDERSTORMS TODAY IS NOT LOOKING ALL THAT PROMISING...ESPECIALLY SOUTH OF INTERSTATE 80. 08Z OBJECTIVE SFC ANALYSIS REVEALS THE CWA SANDWICHED BETWEEN A 1025MB HIGH ALONG THE ND/CANADA BORDER...AND A 1002MB LOW IN THE OKLAHOMA PANHANDLE. A FAIRLY SHARP QUASI-STATIONARY FRONT EXTENDED EAST-NORTHEAST FROM THE LOW TO NORTHEAST KANSAS. NORTH OF THIS BOUNDARY THE ENTIRE CWA IS EXPERIENCING NORTHEAST BREEZES OF 10-20 MPH WITH HIGHER GUSTS...AND TEMPS RANGE FROM THE LOW 50S NORTHWEST TO UPPER 60S SOUTHEAST. ALOFT...WATER VAPOR SATELLITE IMAGERY AND SHORT TERM MODEL DATA REVEALED TWO KEY LOW PRESSURE SYSTEM...ONE A LEAD SHORTWAVE WORKING OUT OF UT INTO CO...AND A PARENT...STRONG CLOSED H5 LOW CHURNING EAST-SOUTHEAST ACROSS ID. IN THE LOW LEVELS...LATEST RUC ANALYSIS DEPICTS A FAIRLY SHARP H85 FRONT BISECTING THE SOUTHEAST CWA...WITH AN EXIT REGION OF A 35-50KT LLJ AIMED MAINLY INTO SOUTHEAST NEB AND NORTHEAST KANSAS. SLIGHTLY HIGHER...DECENT MOISTURE ADVECTION WAS ALSO NOTED AT H7...BUT WITH THE BEST MID LEVEL MOISTURE CENTERED FROM NORTHEAST KS INTO CENTRAL IA. NEEDLESS TO SAY...AS OF 09Z...HARDLY A SPRINKLE HAS FALLEN IN THE CWA SO FAR TONIGHT...WHILE ISOLATED SEVERE THUNDERSTORMS HAVE FLARED UP ACROSS EASTERN NEBRASKA AND FAIRLY WIDESPREAD STRONG TO SEVERE STORMS ACROSS CENTRAL/SOUTHERN IA. IN SHORT...DESPITE THE PRESENCE OF 1000-2000 J/KG MUCAPE OVERHEAD...LACK OF PRONOUNCED LOW-MID LEVEL CONVERGENCE AND WARM MID LEVEL TEMPS ESPECIALLY ACROSS THE SOUTHERN 1/2 OF THE CWA HAS THUS FAR KEPT THE PREVIOUSLY FORECAST LIKELY OVERNIGHT POPS ACROSS NEB ZONES FROM PANNING OUT. THAT BEING SAID...AS OF 0945Z...THE FIRST SIGNS OF ISOLATED SHOWER/POSSIBLE THUNDERSTORM DEVELOPMENT IS FINALLY STARTING TO SHOW HINTS OF TAKING PLACE...MAINLY ACROSS THE NORTH. HEADING INTO THE DAYLIGHT HOURS...THE MILLION DOLLAR QUESTION IS HOW MUCH CONVECTION WILL BE ABLE TO TAKE OFF IN THE NEXT 3-6 HOURS. LEANING ON A BLEND OF THE LATEST HRRR...RUC...AND 4 KM WRF- NMM...CERTAINLY THE FAR NORTHEAST FEW COUNTIES OF THE CWA STAND THE BEST CHANCE OF SEEING POTENTIALLY STRONG THUNDERSTORMS THIS MORNING...POSSIBLY EVENTUALLY EXPANDING TO OTHER COUNTIES MAINLY NORTH OF INTERSTATE 80. HOWEVER...CONSIDERABLE CIN IN THE H85-H7 LAYER HAS ME REALLY THINKING THAT THE VAST MAJORITY OF THE AREA WILL STRUGGLE TO SEE MUCH OF ANYTHING THROUGH THE MORNING HOURS...MAKING THE CURRENTLY ADVERTISED 20-50 POPS POTENTIALLY OVERDONE. LOOKING AT THE BIG PICTURE...THE MAIN PLAYER FOR LARGE SCALE FORCING TODAY IS THE LEAD SHORTWAVE CURRENTLY OVER CO...WHICH WILL SCOOT DIRECTLY ACROSS THE REGION TODAY INTO THIS EVENING AS THE PARENT CLOSED H5 LOW TO THE NORTHWEST MOVES TO ALONG THE MT/WY BORDER BY 06Z TONIGHT. AS THIS OCCURS...THE WEAK SFC LOW CURRENTLY TO THE SOUTHWEST WILL RIDE NORTHEAST UP THE STATIONARY FRONT...REACHING A POSITION NEAR THE NE/IA/KS/MO BORDER INTERSECTION BY 06Z. THE EXACT TRACK OF THIS LOW IS CRITICAL TODAY REGARDING ANY POSSIBLE SURFACE BASED SEVERE THREAT...AS THE 06Z NAM DEPICTS A QUITE UNSTABLE AIRMASS WITH 0-1 KM MLCAPE OF AROUND 2000 J/KG TRYING TO POKE INTO THE FAR SOUTHEAST CWA FROM AROUND HEBRON TO BELOIT THIS AFTERNOON...WITH WEAK CAPPING AND AT LEAST 40KT OF DEEP LAYER SHEAR. FORTUNATELY...THE GENERAL CONSENSUS OF SEVERAL MODELS IS TO KEEP THIS THREAT FOR SFC BASED SUPERCELLS JUST TO THE EAST OF THE CWA ACROSS NORTHEAST KS/SOUTHEAST NEB...AND AGREE WITH THE SPC DAY 1 OUTLOOK KEEPING THE SLIGHT RISK JUST OUTSIDE THE CWA. A FEW OF THE FAR SOUTHEAST COUNTIES WILL NEED TO BE WATCHED VERY CLOSELY TODAY HOWEVER DEPENDING ON EXACTLY WHERE THE INSTABILITY AXIS SETS UP...BECAUSE ANY SUPERCELLS COULD EASILY PRODUCE VERY LARGE HAIL AND EVEN AN ISOLATED TORNADO. OTHERWISE...THE VAST MAJORITY OF THE CWA WILL REMAIN IN THE COOLER AIR NORTH/NORTHWEST OF THE SFC LOW...WITH CONTINUED NORTHERLY WINDS AND SUPPOSEDLY THE DEVELOPMENT OF WIDESPREAD LOW STRATUS AS THE DAY WEARS ON...SOME OF WHICH IS ALREADY STARTING TO SHOW ITS HAND ON A PATCHY BASIS. GIVEN CONTINUED PRONOUNCED CAPPING IN THE H85-H7 LAYER ESPECIALLY SOUTH OF INTERSTATE 80...WILL FOCUS THE HIGHEST POPS IN THE 50-60 RANGE NORTH OF I-80 TODAY...WITH CURRENT LOWER POPS ACROSS SOUTHERN ZONES STILL LIKELY OVERDONE. WITH ELEVATED CAPE ACROSS NORTHERN AREAS AVERAGING 500-1000 J/KG ANY STRONGER STORMS COULD PRODUCE NICKEL TO QUARTER SIZE HAIL...BUT EXPECT THAT WOULD BE THE EXTENT OF THE SEVERE WEATHER THREAT. AT THE VERY LEAST...AT LEAST EXPECT ISOLATED/SCATTERED RAIN SHOWERS TO INCREASE IN COVERAGE SOMEWHAT AS THE FORCING FROM THE SHORTWAVE INCREASES THIS AFTERNOON INTO THIS EVENING...AND WILL MAINTAIN SOME 50-60 POPS IN THE FAR NORTH AND EAST THIS EVENING BEFORE TAPERING DOWN AFTER MIDNIGHT. HOWEVER...THE NAM SHOWS A NEW AREA OF SHOWERS/AT LEAST ISOLATED THUNDER TRACKING ACROSS THE SOUTHERN CWA/MAINLY KS ZONES/ LATE TONIGHT IN AN AREA OF H7 FRONTOGENESIS AS FORCING FROM THE MAIN MID LEVEL LOW ENTERING SD INCREASES...AND AGAIN A FEW STRONG TO MARGINALLY SEVERE STORMS WITH A HAIL THREAT IS POSSIBLE. AS FOR TEMPS TODAY...IT HAS BEEN MENTIONED SEVERAL TIMES HOW THERE IS CONSIDERABLE BUST POTENTIAL DEPENDING ON TWO MAIN FACTORS...WILL STRATUS BE AS WIDESPREAD AS FORECAST...AND WILL THE FRONT TRY TO PUSH NORTHWARD INTO SOUTHEAST ZONES AND HOW FAR. CONTINUED TO PLAY A MODEL CONSENSUS APPROACH WITH OVERALL LITTLE CHANGE FROM PREV FCST...ALTHOUGH DID BUMP UP FAR SOUTHEAST COUNTIES ESPECIALLY FROM HEBRON TO OSBORNE SEVERAL DEGREES INTO THE MID 70S TO LOW 80S...WHILE THE MAJORITY OF THE CWA ONLY TOPS OUT IN THE 60S...AND MAYBE NOT EVEN 60 FROM THE LEXINGTON TO ORD CORRIDOR. AGAIN THOUGH...IF CLOUDS ARE NOT AS WIDESPREAD AS THEY SHOULD BE...THE FCST HIGHS COULD END UP TOO COOL. OVERNIGHT TONIGHT...ALONG WITH THE SMALL RISK FOR SHOWERS/THUNDERSTORM...ADDED A MENTION OF PATCHY DRIZZLE AND FOG CWA-WIDE WITH THE NAM DEPICTING CONSIDERABLE SATURATION IN THE BOUNDARY LAYER AND AT LEAST MARGINAL TURBULENT MIXING...AND MET/MAV GUIDANCE AT LEAST HINTING AT LIGHT VSBY RESTRICTIONS ALTHOUGH CERTAINLY NOT ANTICIPATING A DENSE FOG EVENT AT THIS POINT. KEPT LOWS TONIGHT SLIGHTLY ABOVE MET/MAV CONSENSUS GIVEN WIDESPREAD STRATUS. GETTING INTO FRIDAY AND FRIDAY NIGHT...EXPANDED 20 POPS CWA-WIDE DURING THE MORNING TO ACCOUNT FOR LINGERING SHOWER/ISOLATED THUNDERSTORM SOUTH POSSIBILITY AS THE MAIN FORCING FROM THE DAKOTAS MID LEVEL LOW MOVES ACROSS...BUT KEPT FRIDAY AFTERNOON DRY AS LARGE SCALE SUBSIDENCE TAKES OVER. CERTAINLY ANY SEVERE THREAT FRIDAY WILL FOCUS WELL EAST/SOUTH OF THE CWA ALONG AN AXIS FROM IOWA TO OKLAHOMA. AM KEEPING WITH THE THEME OF FRIDAY STARTING OUT CLOUDY/POTENTIALLY A BIT FOGGY BUT CLOUDS GRADUALLY CLEARING AT LEAST PARTIALLY FROM WEST- EAST AS THE DAY PROGRESSES. GIVEN CONSIDERABLE CLOUDS FOR AT LEAST THE FIRST PART OF THE DAY HOWEVER...LOWERED HIGHS A SOLID 4-6 DEGREES PER LATEST MODEL/GUIDANCE CONSENSUS...NOW PUTTING MOST AREAS ONLY IN THE LOW- MID 70S. ON FRIDAY NIGHT...A SFC RIDGE AXIS CENTERED OVER THE DAKOTAS EXTENDS DOWN INTO THE CWA...PROVIDING LIGHT BREEZES. WITH THE EXPECTATION OF AT LEAST MOSTLY CLEAR SKIES...IN COMBO WITH THE RIDGE AXIS...LOWERED FRIDAY NIGHT LOWS 2-3 DEGREES ON AVERAGE...PUTTING MOST COUNTIES DOWN IN THE LOW 50S...WITH UPPER 40S CERTAINLY NOT OUT OF THE QUESTION ESPECIALLY NORTHWEST. FOR SATURDAY...LATEST TRENDS APPEAR TO BE TO SLOW THE DEPARTURE OF THE LOW LEVEL RIDGE AXIS AND RESULTANT RETURN OF ANY MEANINGFUL INSTABILITY TO THE CWA. AS A RESULT...KEPT MORNING HOURS DRY...AND TRIMMED AN AFTERNOON 20 POP TO ONLY SOUTHWEST ZONES...MAINLY WEST OF A LEXINGTON-OSBORNE LINE. WITH ONLY MEAGER INSTABILITY NOTED IN THE 06Z NAM...NOT EXPECTING ANY SEVERE WEATHER SATURDAY AFTERNOON WITH THE MAIN INSTABILITY AXIS WRAPPING FROM SOUTHERN KANSAS NORTHWESTWARD INTO THE FRONT RANGE. GIVEN WEAK MIXING FOR MUCH OF THE DAY BEFORE RETURN FLOW ESTABLISHES LATER IN THE DAY...LOWERED HIGHS 4-5 DEGREES ON AVERAGE...NOW KEEPING MOST AREAS ONLY MID- UPPER 70S AT BEST. ONLY CHANGE TO SATURDAY NIGHT WAS TO MAKE A COSMETIC RAISING OF CWA-WIDE POPS FROM 30 TO 40...ALTHOUGH LATEST MODEL RUNS AND ESPECIALLY SREF SUGGESTS THAT THESE MAY NEED RAISED INTO LIKELY TERRITORY IN UPCOMING SHIFTS WITH DECENT FORCING FROM PROGRESSIVE MID LEVEL WAVE. WITH PLENTY TO PONDER IN THE NEXT FEW DAYS...MADE NO CHANGES BEYOND SATURDAY NIGHT...ALTHOUGH 00Z ECMWF CONTINUES TO SHOW OFF AND ON THUNDERSTORM CHANCES INTO MID WEEK...WITH DAILY HIGHS MAINLY IN THE 80S...MAYBE SOME 90S ESPECIALLY KS ZONES. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && FCST DISCUSSION...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 537 AM CDT THU JUN 9 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 537 AM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. CHANCES FOR AT LEAST ISOLATED THUNDERSTORMS EXIST ACROSS THE ENTIRE OUTLOOK AREA TODAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO MARGINALLY SEVERE STORMS COULD PRODUCE NICKEL TO QUARTER SIZE HAIL. IN ADDITION...THERE IS AN OUTSIDE CHANCE FOR A MORE SIGNIFICANT ISOLATED SEVERE STORM LATE THIS AFTERNOON INTO EARLY THIS EVENING FOR AREAS MAINLY EAST OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS. IF ANY STORMS ARE ABLE TO DEVELOP HERE...THEY COULD PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS IN EXCESS OF 60 MPH...ALTHOUGH THE BETTER CHANCES FOR THESE SEVERE STORMS WILL FOCUS JUST EAST OF THE OUTLOOK AREA. AFTER DARK TONIGHT...THERE REMAINS A SLIGHT CHANCE OF A FEW STRONG TO MARGINALLY SEVERE STORMS ACROSS THE OUTLOOK AREA...WHICH COULD PRODUCE NICKEL TO QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG THUNDERSTORMS COULD LINGER AFTER SUNRISE FRIDAY MORNING MAINLY ACROSS NORTH CENTRAL KANSAS...CAPABLE OF NICKEL SIZE HAIL. THEREAFTER...THUNDERSTORM CHANCES RETURN TO LOCATIONS GENERALLY WEST OF A LINE FROM LEXINGTON NEBRASKA TO OSBORNE KANSAS ON SATURDAY AFTERNOON...WITH PERIODIC THUNDERSTORM CHANCES AFFECTING THE ENTIRE OUTLOOK AREA BETWEEN SATURDAY NIGHT AND TUESDAY NIGHT. ALTHOUGH SPECIFICS REGARDING THE SEVERE WEATHER THREAT BETWEEN SATURDAY NIGHT AND TUESDAY NIGHT ARE UNCLEAR AT THIS TIME...AT LEAST A FEW STRONG TO SEVERE STORMS APPEAR POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY INTO TONIGHT ON AN ISOLATED BASIS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 AM CDT THU JUN 9 2011
NEZ039-091200-
VALLEY NE-
627 AM CDT THU JUN 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
700 AM CDT...
AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF WESTERVILLE...OR 24 MILES
SOUTHWEST OF ORD...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES TO NICKELS IS EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ORD...
ARCADIA...
ELYRIA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4159 9885 4139 9917 4139 9921 4140 9922
4171 9922 4175 9920 4174 9907
TIME...MOT...LOC 1127Z 222DEG 28KT 4141 9926
PFANNKUCHThe North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 12:16 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318388, 318389, 318390.